Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Vanishing of the leading term
in Harish-Chandra's local character expansion


Author: Reid C. Huntsinger
Journal: Proc. Amer. Math. Soc. 124 (1996), 2229-2234
MSC (1991): Primary 22E50
DOI: https://doi.org/10.1090/S0002-9939-96-03183-8
MathSciNet review: 1307530
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Harish-Chandra's formula for the character $\Theta _\pi $ of an irreducible smooth representation $\pi $ of a reductive $p$-adic group $G$ expresses $\Theta _\pi $ near $1$ as a linear combination of the Fourier transforms of nilpotent $G$-orbits in the Lie algebra of $G$. In this note, we prove that if $\pi $ is tempered but not in the discrete series, then the coefficient attached to the zero nilpotent orbit vanishes.


References [Enhancements On Off] (What's this?)

  • 1. M. Assem, The Fourier transform and some character formulæ for $p$-adic $\text {SL}_\ell $, $\ell $ a prime, Amer. J. Math., to appear. CMP 95:05
  • 2. L. Clozel, Invariant harmonic analysis on the Schwartz space of a reductive $p$-adic group, Harmonic Analysis on Reductive Groups, Bowdoin 1989 (W. Barker & P. Sally, eds.), Progress in Math., vol. 101, Birkhäuser, Boston, 1991, pp. 101--121. MR 93h:22020
  • 3. Harish-Chandra, Harmonic analysis on reductive $p$-adic groups, Lecture Notes in Math., vol. 162 (Notes by G. Van Dijk), Springer-Verlag, Berlin, Heidelberg and New York, 1970. MR 54:2889
  • 4. ------, Admissible invariant distributions on reductive $p$-adic groups, Queen's Papers in Pure and Applied Mathematics, vol. 48, Kingston, Ontario, 1978, pp. 281--347. MR 58:28313
  • 5. ------, The Plancherel formula for reductive $p$-adic groups, Collected Works, vol. IV (ed. V.S. Varadarajan), Springer-Verlag, Berlin, Heidelberg and New York, 1984, pp. 353--367.
  • 6. R. Herb, Elliptic representations for $\mbox {\rm Sp}(2n)$ and $\mbox {\rm SO}(n)$, Pacific J. Math. 161 (1993) 347--358. MR 94i:22040
  • 7. R. Howe, Fourier transform and germs of characters: case of $\text {GL}_n$ over a $p$-adic field, Math. Ann. 208 (1974), 305--322. MR 49:7391
  • 8. D. Kazhdan, Cuspidal geometry of $p$-adic groups, J. Analyse Math. 47 (1986), 1--36. MR 88g:22017
  • 9. C. Moeglin and J.L. Waldspurger, Modèles de Whittaker dégénérés pour des groupes $p$-adiques, Math. Z. 196 (1987), 427--452. MR 89f:22024
  • 10. F. Murnaghan, Asymptotic behavior of supercuspidal characters of $p$-adic $\text {\rm GL}(3)$ and $\text {GL}(4)$: the generic unramified case, Pacific J. Math. 148 (1991), 107--130. MR 92a:22023
  • 11. ------, Asymptotic behavior of supercuspidal characters of $p$-adic $\mbox {\rm GSp}(4)$, Comp. Math. 80 (1991), 15--54. MR 92f:22016
  • 12. ------, Characters of supercuspidal representations of classical groups, preprint.
  • 13. Ranga Rao, Orbital integrals on reductive groups, Ann. of Math. 96 (1972), 505--510.
  • 14. J.D. Rogawski, An application of the building to orbital integrals, Comp. Math. 42 (1981), 417--423. MR 83g:22011
  • 15. P.J. Sally, Jr., Some remarks on discrete series characters for reductive $p$-adic groups, Representations of Lie Groups, Kyoto, Hiroshima, 1986, Adv. Stud. Pure Math. vol. 14, North-Holland, Amsterdam and New York, 1988, pp. 337--348. MR 91g:22026
  • 16. J.A. Shalika, A theorem on semisimple $p$-adic groups, Ann. of Math. 95 (1972), 226--242. MR 48:2310
  • 17. M. Tadic, Notes on representations of non-archimedean $\text {SL}(n)$, Pacific J. Math. 152 (1992), 375--396. MR 92k:22029
  • 18. G. Van Dijk, Computation of certain induced characters of $p$-adic groups, Math. Ann. 199 (1972), 229--240.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22E50

Retrieve articles in all journals with MSC (1991): 22E50


Additional Information

Reid C. Huntsinger
Email: reid@math.uchicago.edu

DOI: https://doi.org/10.1090/S0002-9939-96-03183-8
Keywords: Character, nilpotent orbit, reductive $p$-adic group
Received by editor(s): September 7, 1994
Received by editor(s) in revised form: November 8, 1994
Communicated by: Roe Goodman
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society